A Challenging Eruption
December 2012 | Volume 11 | Issue 12 | Case Reports | 1494 | Copyright © December 2012
Kenneth Beer MDa-c
aDepartment of Dermatology, University of Miami, Miami, FL bDepartment of Medicine, Duke University, Durham, NC
cDepartment of Dermatology, University of Pennsylvania School of Medicine, Philadelphia, PA
Eruptions from drugs are among the most frequently reported adverse events. The most frequent etiologic agents include antibiotics
and nonsteroidal anti-inflammatory agents. These eruptions are also a frequent source of visits to dermatology offices. Many
of the inciting agents are known and have been well described. Frequently implicated drugs include antibiotics, nonsteroidal anti-inflammatory medications, and anticonvulsants. This case report reviews a drug eruption that has not yet been noted, despite years
of experience with the class of drug involved in this case, and the literature associated with it.
J Drugs Dermatol
Drug eruptions are responsible for significant numbers of
visits to the dermatologist each year. Typically, the eruptions
begin approximately 10 to 14 days after the initial
exposure to the drug. Certain types of drugs are known to incite
cutaneous reactions with greater frequency, such as antibiotics,
anticonvulsants, and nonsteroidal anti-inflammatory agents. Patients
will usually relay information about these drugs to their
physician during routine questioning. Some patients will not remember
taking a specific drug, and the dermatologist must specifically ask about antibiotics and other medications taken during
the typical interval that precedes the onset of an eruption. However,
patients are reluctant to mention or discuss their use of certain
drugs, such as those used to treat erectile dysfunction (ED).
A 72-year-old male presented with a new cutaneous eruption. He had been in good health until 4 days before presentation, when a pruritic eruption began on his torso and lower extremities. He denied having any allergies and stated that he had not changed any of his medications.
A review of systems was negative for any travel, new drugs, recent
illnesses, or exposures. The patient had no prior dermatologic history
and denied any symptoms of respiratory or urinary infection.
Physical examination revealed urticarial-like papules on his abdomen,
chest, and legs (Figure 1). Morbilliform lesions were
also noted (Figure 2). No bullae, vesicles, pustules, or targetoid
lesions were noted, and no sloughing was apparent. The patient
had no fever, chills, or other systemic complaints.
The presumptive diagnosis was a toxic exanthem from either a
viral agent or other antigen. Upon more detailed questioning,
the patient confided that the eruption followed his taking of vardenafil HCl (Levitra, Bayer HealthCare Pharmaceuticals, West
Haven, CT). He stated that this rash had previously occurred with use of this drug in the past. The eruption followed ingestion
of the drug by 12 hours in both instances. Previously, the
eruption came and went rapidly with no discomfort. However,
because of the persistence and pruritus of the current eruption,
the patient was concerned and presented for evaluation.
Treatment for this patient consisted of high-potency topical steroids.
The eruption resolved within a matter of days. Because of
the temporal association and repetitive nature of the rash, and
the rapid resolution of the eruption, a biopsy was not performed.
Vardenafil HCl is classified as a selective inhibitor of cyclic guanosine
monophosphate (GMP)-specific phosphodiesterase type 5
(PDE5).1 During normal activity, nitric oxide release activates guanylate
cyclase, increasing cyclic GMP. This causes smooth muscle
relaxation with subsequent increased blood flow. Vardenafil HCl,
as well as the other drugs used to treat ED, work to increase GMP
by inhibiting the degradation of PDE5. This inhibition creates higher
levels of GMP, which in turn lead to greater blood flow.
There are many known adverse events associated with the use of
this drug, including cardiovascular events, priapism, headaches,
flushing, and rhinitis.1 Sudden sensorineural hearing loss has also
been reported with this drug.2 Although loss of vision has been
reported with the use of ED drugs, it appears that men who use
these drugs suffer visual complications at the same rate as men in
the general population.3
The frequency with which dermatologic complications occur
with this family of drugs is not known. Photosensitivity, pruritus,
and rash are also listed as potential adverse reactions, though
unfortunately the type of rash has not been elucidated.1
A review of the presently available literature in the PubMed
database using the search terms vardenafil and rash revealed